Safety of common antidepressant drug doubtful
London: A warning has been sounded over antidepressant drugs, which has been found to increase the risk of heart problems and cause sudden death.
Doctors have been told to lower the maximum dose of the UK`s most widely prescribed antidepressant, Citalopram, for all patients.
However, regulators have admitted that it is not clear whether the lower dose is safe — as this was not tested.
Although GPs were informed of the health risk when it emerged last autumn, and may have explained the matter to patients, no public warning was issued.
Experts criticised the Medicines and Healthcare products Regulatory Agency (MHRA), the prescriptions watchdog, for failing to make a public announcement — as it has done over other alerts, such as the PIP breast implant scandal.
Citalopram is used to treat depression, anxiety and obsessive compulsive disorders. More than 13 million prescriptions were issued in England and Wales last year — more than twice as many as those for Prozac-style antidepressants.
In the study, carried out for the European Medicines Agency (EMA), it was found to be three times more likely to cause cardiac abnormalities than other types of antidepressants.
The study of healthy volunteers found that the likelihood of electrical defects in the heart rose dramatically as the dose was increased.
The abnormalities — known as QT prolongation — makes people vulnerable to heart arrhythmias and to Torsade de Pointes, a rare speeding of the heart rhythm which can be fatal.
The research found the risk of Torsade de Pointes also rose threefold with the drug, when compared with the antidepressants fluoxetine (better known as Prozac), paroxetine (Seroxat) and sertraline (Lustral).
A second study found that a variant of Citalopram known as escitalopram, often sold as Cipralex, for which a million prescriptions were issued last year, also increased risks to the heart.
Prescriptions for antidepressants are normally issued for one to two months, meaning that between one million and two million patients are affected by the safety warnings.
Peter Walsh, from Action Against Medical Accidents, a patient safety charity, criticised the failure by regulators to alert the public.
“We need assurances that the necessary steps to protect patients from adverse effects of these drugs have actually been put in place,” Walsh said.
“It is particularly disappointing that there has been so little transparency with patients and the public about this,” he added.
In the study, electrocardiogram measurements showed that when volunteers were given a 60mg dose of Citalopram, it took twice as long for their hearts to recover from each beat, than when they were given a 20mg dose.
As a result, the EMA issued advice that the maximum dose for the drug must be lowered from 60mg to 40mg, and to 20mg for elderly people, who are vulnerable to toxic effects from drugs.
However, regulators admit that it is not clear whether a 40mg dose is safe, as the study did not examine such dosage.
Data obtained discloses 6,386 reports of cardiac problems and seizures among patients who took Citalopram.
The reports, which were considered by the EMA, show 569 cardiac arrests and 112 sudden deaths among patients taking the pills. In 124 cases, patients suffered Torsade de Pointes.
Since Citalopram started being prescribed in the UK in 1995, 8,600 adverse reactions have been reported to the agency, including 155 deaths. In total, 223 cardiac disorders were recorded and 1,703 disorders of the nervous system.
More from India
More from World
More from Sports
More from Entertaiment
- Akshay Kumar’s avatar in John Abraham, Varun Dhawan starrer ‘Dishoom’ will surprise you– See pic
- Bangladesh police storm militant hideout, kill 9 Islamist extremists in Dhaka
- Anita Hassanandani, Rohit Reddy’s Maldives trip will give you vacation goals- See Pics
- India will never forget sacrifices of soldiers: PM Narendra Modi on Kargil Vijay Diwas
- Flirt with the waves a la Lisa Haydon – Watch video